Originally Posted by deb34
I understand now. I'll look into some of the active B forms as PCOS I think has some link to an inability to absorb or use the B vitamins. I don't know this positively, but it can't hurt to up the B's.
Thanks for this, I agree 100%! I'm pretty cheesed off about my dad taking Liptor w/o being informed it drains CoQ10....he's supplementing now and doing a bit better I think, but I'm not convinced he needs Lipitor at all.
My Dad went off the statins he had been prescribed after I got him to look at this book:
Maybe you could get it for your Dad???
On the B- vitamins:
If you are interested in taking the B vitamins and you have a B12 deficiency, you really need to take B12 separately from your B-complex. The body can apparently use excess B6 to make up for a lack of B12. This is what had probably happened in my case as I had been taking a B-50 complex, but no extra B12, hence my B12 levels appeared to be "normal", although I had plenty of B12 anaemia symptoms. Nearly of them went away within a few weeks of taking this:
I was so desperate to get some B12 after I saw the doc (who said my levels were "normal" and couldn't explain my symptoms, despite the abnormal size of my red blood cells: he could only see the "normal level"...), that I got these via a German online retailer for mucho bucks - GRRRR. But they're much cheaper at iherb.com...
Anyway, they worked a treat and within a few weeks I felt like a new woman!!! Really and truly. I initially took two a day (one in the a.m., one in the early afternoon), dissolving them as slowly as possible under my tongue, changing the position of the tablet now and then (this is apparently necessary to ensure maximum absorption).
I then panicked a little when I read about potassium being needed, too, and yet again bought some over-priced supplements here in Germany. I would have preferred to have gotten this:
If you have been suffering from B12 anaemia (which was what I had, i.e. not enough and too large red blood cells), then when your levels go up, your body starts making new red blood cells at a faster rate than normal, for which it uses potassium, amongst other things. This is why it is also necessary to initially supplement with potassium as well, or have your potassium levels checked and supplement if they are going down.
As I said, nearly all of my symptoms have gone, in particular the typical anaemia symptoms, such as getting out of breath easily, not being able to walk up a slope or a flight of steps without feeling I was wearing lead boots and simply not getting enough air
, feeling seriously fatigued after just an hour's hike, or feeling like I was going to pass out after I cycled up a short hill: all of this has gone
!!! OK, I'm no spring chicken and you're not going to be seeing me at the next Olympics, but I can now run up four flights of steps again if I'm late for a train, cycle up hills and don't get out of breath at the slightest exertion.
The only symptom that hasn't quite cleared up is a rather odd and disturbing one as it may well be neurological (something to do with myelin sheaths and nerves???). For the last few years I have had, from time to time, these odd numb patches on my back which come and go without warning. They used to be quite large areas which simply felt numb on the very surface. Now I get occasional twinges of the same feeling, but very briefly and the "patches" are not the large areas they used to be. I can only guess that this particular piece of damage caused by lack of B12 takes longer to repair and this is why this particular symptom hasn't entirely disappeared. I am hoping it will eventually and am therefore going to carry on with 1mg of the sublingual B12 for the foreseeable future. I still have to find out for definite if I have pernicious anaemia, which I will try and get a test for when I next have blood work done.
If you get either or both of these products, feel free to use this code ~~~~~~ to get a $5 discount off your first order.
I can also recommend this book if you want to read up on B12 in more detail. Metformin is unfortunately not the only medication which can make your B12 levels drop: all the antacids/acid blockers will do the same (Prilosec and all the rest), as you need a good level of stomach acid to actually be able to absorb B12 properly.
There is also a monster thread at "wrongdiagnosis" on B12, which Sally Pacholok started off.
Interestingly, even the Weston A Price people recommend B12 supplementation, although they are generally of the opinion that most supplements are unnecessary. There is a good article about it on their website, but it is kind of difficult to locate for some reason... If I find a link, I'll post it later in an edit.
According to Sally Pacholok, many health problems are being falsely labelled as any number of - in some cases incurable - diseases, when in fact the real reason for these health issues is "merely" B12 deficiency. I say "merely" because, if you detect the deficiency early enough, practically all the symptoms can be reversed with either sublingual methylcobalamin or injections!!!
I am so glad I didn't listen to the doctor and treated myself and got myself nearly 100% better again. It's a bit of a pain that I didn't get a prescription and get my health insurance to cover the costs, but, seeing as it is fortunately a very cheap supplement, it doesn't bother me that much. If I had listened to the doctor, goodness knows how I would feel by now!!!
Hope this helps!